Rip Current, North Central
- When
- May 31, 5:00 PM AST
- Where
- North Central forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current in Dorado.
A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJU wrote it up.
A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 31, 3:59 PM AST, 1 hour 1 minute earlier.
Area Forecast Discussion National Weather Service San Juan PR 359 PM AST Sun May 31 2020 .SYNOPSIS...A light to moderate east to southeast surface wind flow will prevail through early this week, turning moderate to locally fresh by the second half of the workweek. Although relatively drier and stable weather conditions will dominate the local weather conditions, favorable conditions aloft and local effects will support limited afternoon convection with a slight chance for thunderstorm development across the interior and western sections of Puerto Rico each afternoon. Mostly clear skies and hazy conditions with a slight chance of isolated shower activity will prevail elsewhere. && .SHORT TERM...Tonight through Tuesday... Saharan dust and drier than normal air is the story for the short term period. However, showers and thunderstorms are still possible, particularly for western Puerto Rico each afternoon. Currently a trough of low pressure at mid to upper levels resides over the region, and though it is moving off to the northeast, another will replace it by Tuesday. Very cold air aloft associated with these features, with 500mb temperatures of around -8 to -10C, will definitely help to produce showers and thunderstorms each afternoon. At low levels, a surface high resides to our east over the central to east Atlantic, resulting in east-southeasterly winds and warm temperatures at low levels. CAPE is above 2000 J/kg each afternoon in the short term, yet moisture is lacking, and will be below average for at least a few days To summarize our weather for the next few days, today more showers and isolated thunderstorms will continue to develop in western Puerto Rico. Frequent lightning will be a threat with these storms, like the past few days. Only isolated showers and mostly fair weather will occur for everyone overnight and into tomorrow morning. Tomorrow afternoon tells a similar story, except conditions will be even more favorable for stronger storms, given divergence aloft from the next upper-level trough moving in. The winds turn a bit more to the south, meaning the showers will more likely form in northwest PR rather than west-central PR. Lightning will again be a threat, as well as some possible localized flooding, However, low-level winds are expected to be at or above 10 knots, which should help storms to keep moving along towards the north and east, and not stall in one place. Tuesday, even drier air filters in, though showers and weaker thunderstorms will still be a threat for western Puerto Rico. .LONG TERM...Wednesday through Sunday... .FROM PREV DISCUSSION... /issued 457 AM AST Sun May 31 2020/ Latest model guidance continued to suggest that the polar trough will be reinforced across the western Atlantic and become amplified while sinking southwards across the northeast Caribbean through Friday. This will favor cooler temps aloft with the 500 mb temperatures ranging between -8 to -10 degree Celsius. This instability aloft along with moisture accompanying a tropical wave, will affect the region through Wednesday and increase low level moisture pooling and convergence. Therefore increased potential for more frequent early morning and afternoon showers and thunderstorm development can be expected across the islands and coastal waters at least through Thursday. Some explosive and enhanced convection with heavy rainfall will remain possible over portions of the islands each afternoon but especially over parts of Puerto Rico. By Thursday through the end of the work week, a surface high pressure ridge will spread across the central and northeast Atlantic to increase the easterly trade winds. This will tighten the local pressure gradient over the forecast area and increase the trade winds, resulting in somewhat breezy conditions over the islands. Therefore expect more frequent passing shower activity over the east coastal areas of the islands and surrounding waters during the overnight and early morning hours. The aforementioned upper trough (TUTT) is expected to lift northeastward across the islands by Friday, accompanied by a jet segment which should again destabilize the upper levels during the afternoon. This feature along with available moisture will increase the chance for isolated areas of enhanced afternoon thunderstorms mainly over the west sections of Puerto Rico. A gradual improvement is forecast by the weekend and latter part of the period as the upper trough pulls away, and the pressure gradient relaxes while local winds become more east northeast on Sunday then more east southeast by Monday and Tuesday. && .AVIATION...VFR conditions expected thru the fcst period. Hazy skies will continue the rest of today with JSJ reporting 9SM vis. SHRA/TSRA will develop over the interior/west PR thru 31/23z, as well as downwind from the USVI. The activity is not expected over the terminals but there is a slight possibility to produce brief tempo MVFR at TJMZ and/or TJBQ. Winds will continue from the E-ESE at 10 to 17 knots with higher gusts and sea breeze variations, becoming calm to light and vrb aft 31/23z. && .MARINE...Seas up to 5 feet will continue across the regional waters. East to southeast winds up to 15 knots will prevail through Tuesday, increasing to 15-20 knots by the second half of the workweek. A moderate risk of rip currents will continue across most of the northern and some eastern and southern beaches of the islands. && .PRELIMINARY POINT TEMPS/POPS... SJU 78 90 79 91 / 30 50 30 30 STT 79 87 79 88 / 40 10 40 40 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM..............DS LONG TERM/PUBLIC DESK...ICP
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 346 AM AST domingo 31 de mayo de 2020 AMZ710>745-PRZ001>013-010745- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 346 AM AST domingo 31 de mayo de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Existe el potencial de tronadas con lluvia fuerte y vientos en rafagas breves esta tarde a traves de sectores del noroeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos. .Viento...Vientos sostenidos en exceso de 20 mph (17 nudos) a traves de las aguas costeras del Atlantico. .Corrientes marinas...Existe riesgo moderado de corrientes marinas para algunas playas del norte y este de Puerto Rico, Culebra y el este de Vieques. .Dias dos hasta el siete...lunes a sabado El riesgo moderado de corrientes marinas continuara durante los proximos dias, extendiendose hacia la mayoria de la costas para el jueves. Existe el potencial de aguaceros y tronadas aisladas para cada tarde. Se espera que el viento se torne mas fuerte desde tarde el miercoles hasta finales de semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores, sin embargo, se recomienda a los observadores individuales que reporten inundaciones y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-010745- San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 346 AM AST domingo 31 de mayo de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia uno...Hoy y esta noche .Corrientes marinas...Existe riesgo moderado de corrientes marinas para todas las playas de Santa Cruz y el norte y oeste de San Thomas. .Dias dos hasta el siete...lunes a sabado Riesgo moderado de corrientes marinas continuara durante la semana, extendiendose hacia el resto de las playas para finales de semana. Se esperan vientos mas fuertes tarde el miercoles hasta el resto de la semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores.
Special Weather Statement
National Weather Service San Juan PR
133 PM AST Sun May 31 2020
PRZ009-010-311900-
Mayaguez and Vicinity-Western Interior-
133 PM AST Sun May 31 2020
...A STRONG THUNDERSTORM IS OVER LAS MARIAS AND...ANASCO
MUNICIPALITIES...
At 132 PM AST, a strong thunderstorm was located near Anasco, moving
north at 5 mph. Winds in excess of 30 mph are possible with this
storm. Torrential rainfall is also occurring with this storm, and
may cause localized flooding. Do not drive your vehicle through
flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1831 6706 1830 6704 1828 6704 1826 6697
1827 6696 1825 6691 1819 6690 1821 6696
1819 6701 1822 6708 1825 6711 1824 6712
1826 6714 1826 6718 1829 6719 1831 6722
1832 6712
TIME...MOT...LOC 1732Z 161DEG 6KT 1828 6709
camComunicado Especial de las Condiciones del Tiempo Servicio Nacional de Meteorologia San Juan PR 133 PM AST DOMINGO 31 de mayo de 2020 PRZ009-010-311900- Mayaguez y vecindad-Oeste interior- 133 PM AST domingo 31 de mayo de 2020 ...FUERTE TRONADA AFECTANDO LOS MUNICIPIOS DE LAS MARIAS Y ANASCO... A las 132 PM AST, una fuerte tronada fue localizada cerca de Anasco, y moviendose a 5 mph hacia el norte. Vientos en exceso de 30 mph son posibles con este tronada. Lluvia torrencial esta ocurriendo con esta tronada y podria causar inundaciones localizadas. No maneje su vehiculo a traves de carreteras inundadas. Relampagos de nube a tierra frecuentes estan ocurriendo con esta tronada. Los relampagos pueden caer a 10 millas de distancia de la tronada. Busque un lugar seguro dentro de un edifico o su vehiculo. CAM
Special Weather Statement
National Weather Service San Juan PR
329 PM AST Sun May 31 2020
PRZ009-312015-
Western Interior-
329 PM AST Sun May 31 2020
...A STRONG THUNDERSTORM WILL AFFECT UTUADO AND NEARBY
MUNICIPALITIES...
At 328 PM AST, a strong thunderstorm was located over Utuado. The
storm is nearly stationary.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 1834 6672 1832 6672 1832 6666 1833 6665
1831 6661 1817 6667 1820 6684 1832 6685
1833 6683 1832 6682 1832 6677 1835 6673
TIME...MOT...LOC 1928Z 240DEG 0KT 1827 6676
DSRComunicado Especial de las Condiciones del Tiempo
Servicio Nacional de Meteorologia San Juan PR
329 PM AST domingo 31 de mayo de 2020
PRZ009-312015-
Oeste interior-
329 PM AST domingo 31 de mayo de 2020
...FUERTE TRONADA AFECTARA UTUADO Y MUNICIPIOS CERCANOS...
A las 328 PM AST, una fuerte tronada fue localizada sobre Utuado. La
tronada esta moviendose casi estacionaria.
Vientos en exceso de 30 mph son posibles con este tronada.
Lluvia torrencial esta ocurriendo con esta tronada y podria causar
inundaciones localizadas. No maneje su vehiculo a traves de
carreteras inundadas.
Relampagos de nube a tierra frecuentes estan ocurriendo con esta
tronada. Los relampagos pueden caer a 10 millas de distancia de la
tronada. Busque un lugar seguro dentro de un edifico o su vehiculo.
LAT...LON 1834 6672 1832 6672 1832 6666 1833 6665
1831 6661 1817 6667 1820 6684 1832 6685
1833 6683 1832 6682 1832 6677 1835 6673
TIME...MOT...LOC 1928Z 240DEG 0KT 1827 6676
DSR1 rip current. Local standard time, as filed.
A 47-year-old male drowned while attempting to rescue two people who were caught in a rip current in Dorado.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, North Central | 2020-05-31 | 47 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Puerto Rico in 2020Every state in 2020This day in weather historyWarnings in Puerto Rico, May 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954719.